Texas, 2021

High Wind in Texas, December 23 to 24, 2021

December 23 to 24, 2021 · NWS MAF · 2 events in 2 counties and zones

A deep, ejecting shortwave trough resulted in prolonged westerly high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep, ejecting shortwave trough resulted in prolonged westerly high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 23, 6:27 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 23, 6:27 PM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
627 PM CST Thu Dec 23 2021

...New FIRE WEATHER...

.AVIATION...
(00Z TAFS)
Issued at 525 PM CST Thu Dec 23 2021

VFR prevailing next 24 hrs. Winds will weaken overnight into the
AM before gusting frequently everywhere beyond 17z. SW winds b/w
15-25kts sustained with gusts >30kts will be prevalent ahead of
the next disturbance moving in. Turbulence possible beyond 18z
near KCNM due to mountain wave formations off Guadalupe Mtns.
Ceilings remain above 15k ft AGL.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 240 PM CST Thu Dec 23 2021

The warming trend continues across Southeast New Mexico and West
Texas today, with temperatures on tap to top out in middle 70s and
lower 80s for most, with upper 60s across the Guadalupe Mountains.
Continued downslope flow as well as subtly increasing surface
dewpoints will yield a mild night tonight, with lows bottoming out in
the upper 40s and lower 50s across the area, 15-25 degrees above
normal.

Tomorrow, Christmas Eve, continues to look like the warmest and
windiest day of the forecast. A shortwave will transition quickly
across the Great Basin into the Rockies, passing north of the region
with an accompanying jet max resulting in a tightening pressure
gradient across northwestern portions of the area. This will lead to
very strong winds across the Guadalupe and Delaware Mountains, where
the High Wind Watch has been upgraded to a High Wind Warning. These
winds look to persist through most (if not all) of the night and
into Christmas Day, thus the Warning has been extended into the
start of the weekend. Windy conditions are also expected across the
adjacent plains of Southeast New Mexico and West Texas, thus a Wind
Advisory is also in effect Saturday late morning through early
evening for portions of Lea county, the Eddy county plains, and
Culberson county. As has been the case with our persistent drought,
patchy blowing dust is also expected Friday afternoon.

Continued downslope warming on Friday as well as a favorably located
low-level thermal ridge will yield record highs for much of the area
as temperatures climb to 20-30 degrees above normal. Records in
jeopardy include not only daily record highs for December 24th, but
possibly all-time record highs for the month of December, with highs
ranging from the upper 70s and lower 80s across the higher terrain
and portions of Southeast New Mexico to lower 90s through portions
of the Pecos and Rio Grande Valleys. Currently, the forecast high
for Midland Friday is 86 degrees. This would break not only the
daily record of 82 set in 1955, but also set a new record warm
temperature for the entire month of December, which currently stands
at 85 degrees set on December 4, 1954. Given the continued very dry,
warm, and windy conditions, critical fire weather conditions are
also expected to develop Friday afternoon from Southeast New Mexico
southward to the Davis Mountains, and eastward across the northern
Permian Basin. Additional details can be found in the Fire Weather
Discussion below.

After an unseasonably hot day Friday, another warm night will be
ahead Friday night into early Saturday morning, when record warm low
temperatures will be possible. Currently, lows early Christmas
morning look to be in the 50s for most locations, closer to our
normal high temperatures in late December. So, if you were planning
to leave milk out for Santa, you may consider swapping it out for
some sweet tea.

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 240 PM CST Thu Dec 23 2021

Christmas Day, a broad, flat upper-level ridge is forecast to be
centered over the Mexican coast just south of Texas, leaving West
Texas and Southeast New Mexico under zonal flow aloft.  Farther
west, a trough will be making landfall on the west coast Saturday
night, resulting in southwest flow aloft developing and remaining
through the extended.  This feature will move inland and pass
through the region Sunday.  A secondary trough will dig out of the
PacNW and move through West Texas and Southeast New Mexico Monday or
Tuesday, depending on model preference.  All of this will result in
a modest mountain wave signature over the Guadalupes at the
beginning of the long-term, and extending through at least Tuesday.
This will result in high winds off and on in the mountains, and fire
weather concerns beginning Friday.  See Fire Weather discussion
below for more details.

Needless to say, this synoptic pattern will favor a westerly,
downslope warming component throughout the extended, continuing the
warm streak that has been with us the past few days.  The general
trend will be a gradual decrease in thicknesses, and consequently
highs each day. Overnight mins will follow a similar trajectory, but
nevertheless remain well-above normal.  NBM has handled this well
lately, and we see few, if any, targets of opportunity.

&&

.FIRE WEATHER...
Issued at 627 PM CST Thu Dec 23 2021

Friday, the LLTR will set up from near Chihuahua, north through the
Panhandles.  During the afternoon, a 500mb 100+kt jet will extend
from SE Arizona to NE New Mexico, intersecting the windward side of
the LLTR near the Panhandles.  While this would favor the most
critical conditions NE New Mexico and the western Panhandles,
farther south in our area, ERCs in the 70th-90th percentile are
present in most of the FWA, and even 90+ percentile farther east.
RFTIs of 3-4 extend from SE New Mexico down into the Davis Mountains.
While RH* over SE NM will remain above critical criteria, winds will
be strong enough to exacerbate any fire starts that occur.  Farther
east over the northern Permian Basin/Western Low Rolling Plains,
although RFTIs will be lower, so will RH, coincident with ERCs in
the 90th+ percentile.

All that said, we'll upgrade the watch to a warning.
Elevated/critical fire weather conditions will be likely Saturday
through Tuesday, coincident w/higher 20ft winds under southwest flow
aloft.

*NBM continues to forecast erroneously low dewpoints INVOF
 Balmorhea. We've blended it w/CONSMOS to mitigate this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               51  85  55  80 /   0   0   0   0
Carlsbad                 54  82  55  75 /   0   0   0   0
Dryden                   49  82  54  85 /   0   0   0   0
Fort Stockton            56  90  56  84 /   0   0   0   0
Guadalupe Pass           50  72  51  67 /   0   0   0   0
Hobbs                    51  80  52  74 /   0   0   0   0
Marfa                    39  80  43  77 /   0   0   0   0
Midland Intl Airport     50  86  55  79 /   0   0   0   0
Odessa                   51  84  56  79 /   0   0   0   0
Wink                     48  87  53  80 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 9 AM CST /8 AM MST/ to 10 PM CST /9 PM
     MST/ Friday for Andrews-Borden-Davis Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Gaines-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Howard-Martin-Mitchell-Reeves County Plains-
     Scurry-Van Horn and Highway 54 Corridor.

     Wind Advisory from 11 AM to 8 PM CST Friday for Eastern
     Culberson County-Van Horn and Highway 54 Corridor.

     High Wind Warning from 11 AM CST /10 AM MST/ Friday to 7 PM CST
     /6 PM MST/ Saturday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...Red Flag Warning from 8 AM to 9 PM MST Friday for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Wind Advisory from 10 AM to 7 PM MST Friday for Central Lea
     County-Eddy County Plains-Northern Lea County.

     High Wind Warning from 10 AM Friday to 6 PM MST Saturday for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...84
LONG TERM....44
AVIATION...87
Hazardous weather outlook, Dec 23, 1:35 PM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
135 PM CST Thu Dec 23 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
135 PM CST Thu Dec 23 2021 /1235 PM MST Thu Dec 23 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Elevated fire weather conditions are occurring this afternoon across
most of West Texas and Southeast New Mexico. A Rangeland Fire Danger
Statement is in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Red Flag Warning is in effect Friday for Southeast New Mexico and
adjacent parts of West Texas.

A High Wind Warning is in effect from Friday morning through
Saturday evening for the Guadalupe and Delaware Mountains.

A Wind Advisory is in effect Friday for the Eddy County Plains, north
and central Lea County, Van Horn and the Highway 54 Corridor, and
eastern Culberson county.

High winds are possible in the Guadalupe and Delaware Mountains
Saturday through Tuesday.

Elevated or critical fire weather conditions are possible Saturday
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
December 23, 7:38 PM CST to December 24, 7:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
December 24, 3:38 AM CST to 8:18 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999813, 999814.